Abstract
It has been long conjectured that the crossing number ct(Km,n) of the complete bipartite graph Km,n equals the Zarankiewicz number Z(m, n) := [m-1/2] [m/2] [n-1/2] [n/2]. Another longstanding conjecture states that the crossing number cr(Kn) of the complete graph Kn equals Z(n) := 1/4[n/2] [n-1/2] [n-2/2] [n-3/3]. In this paper we show the following improved bounds on the asymptotic ratios of these crossing numbers and their conjectured values: (i) for each fixed m ≥ 9, lim n→∞ cr(Km,n)/Z(m, n) ≥ 0.83m/(m - 1); (ii) limn→∞ cr(Kn,n)/Z(n, n) ≥ 0.83; and (iii) limn→∞ cr(Kn)/Z(n) ≥ 0.83. The previous best known lower bounds were 0.8m/(m-1), 0.8, and 0.8, respectively. These improved bounds are obtained as a consequence of the new bound cr(K7,n) ≥ 2.1796n2 -4.5n. To obtain this improved lower bound for cr(K 7,n), we use some elementary topological facts on drawings of K 2,7 to set up a quadratic program on 6! variables whose minimum p satisfies cr(K7, n) ≥ (p/2)n22 -4.5n, and then use state-of-the-art quadratic optimization techniques combined with a bit of invariant theory of permutation groups to show that p ≥ 4.3593.
Original language | English (US) |
---|---|
Pages (from-to) | 189-202 |
Number of pages | 14 |
Journal | SIAM Journal on Discrete Mathematics |
Volume | 20 |
Issue number | 1 |
DOIs | |
State | Published - 2006 |
Externally published | Yes |
Keywords
- Copositive cone
- Crossing number
- Invariants and centralizer rings of permutation groups
- Semidefinite programming
ASJC Scopus subject areas
- General Mathematics